Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map
Self-Assessment Questions

Hematology


Answer 4
  1. Immediately discontinue zoledronic acid. This patient likely has early osteonecrosis of the jaw (ONJ), an uncommon complication of bisphosphonate therapy. No definite link has been established between ONJ and other MM therapies (eg, lenalidomide, an immunomodulatory drug structurally related to thalidomide). While the overall incidence of ONJ is likely less than 5%, the risk appears to be related to the duration of bisphosphonate exposure and occurs more frequently with zoledronic acid than pamidronate, leading some experts to recommend the latter as the preferred therapy.5 Although prospective data are lacking, patients with suspected ONJ generally should have bisphosphonate therapy discontinued, particularly in the setting of well-controlled myeloma. Radiotherapy—itself a risk for ONJ—would only be beneficial in the setting of progressive myeloma involving the jaw, such as a new lytic bone lesion. Early referral to an oral surgeon with experience managing patients with ONJ is strongly encouraged.

    REFERENCE
    5. Lacy MQ, Dispenzieri A, Gertz MA, et al. Mayo Clinic consensus statement for the use of bisphosphonates in multiple myeloma. Mayo Clin Proc 2006;81:1047-53.

Click here to return to the questions

 

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 8/6/07 • kkj